• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Remicade hair loss?

My GI swears remicade doesn't make your hair fall out but I have lost half my hair with just the loading doses. It falls out daily not in bunches but is drastically thinning by the day. Has anyone had hair loss with it ? I noticed it thinning 14 days after starting this med. I just had my illeocecal valve and 11 inches of small intestine removed in January while 26 weeks pregnant. Remicade was what we decided to try after surgery to relieve unresolved issues and to achieve remission
 
I've read that it can do that but it never happened to me, and i'm on a very high dose. I think it's highly variable who gets it.
 
I do not have the answer to your question, as I have never used remicade. I just thought you should know you're one tough cookie to go through all of that while carrying a baby!

Hope all is well now! Best of luck to you!
 
I had to go off Remi after the 3rd loading dose, but my hair kept falling out for more than 6 months after stopping treatment. I had a bad lupus like reaction that got worse with each dose, problems began shortly after the 2nd dose, then after the 3rd it was clear that it was the wrong treatment.
I'm off all meds now except for salofalk enemas, and have gone natural. The hair that I lost does not seem to be returning, lost most from my head, but my beard remains thick.
 
Did you loose it in patches or only thinning like I described ?
It fell out the same way. I first noticed that there was more hair in my hair brush, then my fears were confirmed when combing my beard that the beard was falling out too all over the counter top. This started happening after the 2nd loading dose. At the same time the skin on my face was peeling off like old paint. My face developed the familiar lupus butterfly rash.
I reluctantly took the 3rd dose, but it was clearly related to the Remicade. I stopped after that. For months going forward the symptoms remained, more hair fell out, but my beard was the first to recover, but my head hair remains thin to this day. Lupus symptoms subsided over the summer, but it took 8 months before I could get my colostomy bag to stick to my skin for its normal duration. Normally I get 5 days before I change it, but during the Remicade, the glue would fail by the 3rd day. Horrible treatment, just horrible. However, for others it has been a miracle.
 
Hi Chelsy79

Unfortunately yes. My hair fell out on azathioprine, was okay on 6mp, since I started remicade in early Feb it is falling out again. As in, losing a little every time I wash it, having to clear plug hole after every shower. I've tried caffeine shampoo, scalp friendly shampoo (moo goo) and hairbrush chewable vitamins (with biotin) so far nothing's helped. Luckily I have a lot of hair so not quite bald patches yet but definitely thinner and parting getting wider. I wish I had some answers for you. I'm stopping the remicade as I got pretty ill after the third loading dose.

The only thing I haven't tried that might help is to check b12 levels, mine are at the very bottom of normal range so can't get the injections yet but I have heard that can help. Also I was in a massive flare before starting remicade and there is a theory that hair reacts three months later, so maybe the hair loss now is from the flare not the drugs in which case it should calm down soon?

If I find anything that works I will post about it.

Good luck.
 
My son developed Alopecia ( auto immune disease lose hair) after being on remicade for 7 years. They say it was not remicade but he swears it is. He gets injection in his scalp and its finally coming back.. But been about a year.
 
Just to update, I stopped taking the hair chewable vitamins because they're expensive and my hair was still falling out, not long after it started falling out much faster, so back on the vitamins and it has slowed down again but still more than it should be.
 
New to this Forum. I am 74 yr old male, Diagnosed with Crohn's / UC and on Oral Mesalimine (Lialda DR 1.2GM Tab 3 Tabs per day) and periodic Rectal Suspension enemas of same med for past 10 years. Have had 2 surgeries for Peri-anal Abcess and one for Peri-anal Ulcer. GI now wants to prescribe Remicade and I am Terrified of the long list of side effects. Hair loss just ANOTHER on the list. Am desperately searching for a Reason to subject myself to this expensive torture.
 
Like you I am older and retired and have had Chrons all my life. I went through many treatments some helped but for the most part when they helped they failed later and some were inneffecitive. I live with a colostormy and its been 19 years since that surgery. I too tried Remicade, it worked at first but by the 2nd loading dose it was clear something was wrong and after the 3rd dose I quit. Hair loss started after the 3rd loading dose and would not quit for over half of year. I had numerous side effects and after that I want nothing to do with these treatments, I have gone the natural route and through diet. I still take the mesalomine enemas to control activity in my rectal area, and found turmeric quite effective in controling my Chrons. I simply mix a teaspoon of Turmeric found in the seasoning section of the supermarket into a glass of cold water between breakfast and lunch. I avoid taking it later in the day since it could affect nighttime sleep.
 
Like you I am older and retired and have had Chrons all my life. I went through many treatments some helped but for the most part when they helped they failed later and some were inneffecitive. I live with a colostormy and its been 19 years since that surgery. I too tried Remicade, it worked at first but by the 2nd loading dose it was clear something was wrong and after the 3rd dose I quit. Hair loss started after the 3rd loading dose and would not quit for over half of year. I had numerous side effects and after that I want nothing to do with these treatments, I have gone the natural route and through diet. I still take the mesalomine enemas to control activity in my rectal area, and found turmeric quite effective in controling my Chrons. I simply mix a teaspoon of Turmeric found in the seasoning section of the supermarket into a glass of cold water between breakfast and lunch. I avoid taking it later in the day since it could affect nighttime sleep.
GOD Bless you! Thank you, so much for your sharing. I am leaning toward REFUSING this medication and taking my chances. I have been on Mesalimine Tablets 1.2GM 3 per day as well as the enemas periodically to control peri-anal abscess. I have tried Turmeric but stopped with my last surgery. I will resume Turmeirc. Thank you, so much! May God's richest blessings be yours.
 
That's great. My feelings are that if I have managed to maintain a level of health that I find is acceptable at this point in life then I don't want to change things and maintain the course. Why try fixing something that isn't really broken? Why put my kidneys, liver and other body systems at risk with these little known drugs that have only been around for a short time. I have a great respect and fear for these treatments, for some they work miracles, for others not so well or even worse. but in each case there seems to be a trade off. I'd only try these kinds of treatments if nothing else was working. I have found that I can control my condition quite well through diet, and lifestyle and use a bare minimum of pharmaceuticals. All the best!
 
That's great. My feelings are that if I have managed to maintain a level of health that I find is acceptable at this point in life then I don't want to change things and maintain the course. Why try fixing something that isn't really broken? Why put my kidneys, liver and other body systems at risk with these little known drugs that have only been around for a short time. I have a great respect and fear for these treatments, for some they work miracles, for others not so well or even worse. but in each case there seems to be a trade off. I'd only try these kinds of treatments if nothing else was working. I have found that I can control my condition quite well through diet, and lifestyle and use a bare minimum of pharmaceuticals. All the best!
Thanks, again...well said.
 
Top